| Print |

Clostridium Difficile (C.Diff or Antibiotic Associated Diarrhea)

What is C. Difficile?

C. Difficile is a disease-causing bacteria that can affect the large bowel and cause colitis (inflammation). The intestinal tract of normal people contains millions of bacteria, referred to as “normal flora,” that have a role in protecting the body from infection. Taking antibiotics can kill these “good bacteria,” allowing C. Difficile to multiply and release toxins that damage the cells lining the intestinal wall, causing diarrhea, abdominal pain and fever as well as other symptoms.
People can get C. Difficile even if they have not taken antibiotics by touching an infected person or surface.  Although it is most common in patients who have been hospitalized or in a long-term care facility, studies show increasing rates of C. Difficile infection among people not traditionally considered high risk, such as younger and healthy individuals without a history of antibiotic use or exposure to health care facilities. Each year in the United States, about a half million people get sick from C. Difficile.

C. Difficile risk factors:

  • Current or recent antibiotic use- Certain antibiotics increase the risk of becoming infected with C. Difficile more than others, especially if using multiple antibiotics or taking antibiotics long-term.
  • Current or recent hospitalization or being in a long term care facility.
  • Older age - The risk of becoming infected with C. Difficile is 10 times greater in people who are 65 years and older.
  • Severe illness - people who have a weakened immune system as a result of an underlying medical condition or a treatment such as chemotherapy are at increased risk of becoming infected with C. Difficile, especially during a hospitalization.
  • Recent infection with C. Difficile - people who have been recently infected with C. Difficile and treated have an increased risk of becoming infected again soon after stopping treatment.
  • Inflammatory Bowel Disease (Ulcerative Colitis or Crohn’s Disease) - people with colitis from inflammatory bowel disease have an increased risk of developing C. Difficile infection. In this instance, C. Difficile infection may develop in the absence of prior antibiotic treatment.

C. Difficile Symptoms

  • The most common symptoms include watery diarrhea 3 or more times per day  which may be associated with abdominal cramping.
  • In severe cases patients may develop profuse watery diarrhea up to 10-15 times per day or more, blood or pus in the stool, dehydration (characterized by dark yellow urine and feeling tired, thirsty, dizzy or confused), abdominal tenderness and cramping, fever, nausea, loss of appetite and weight loss.            .
  • Life-threatening complications of C. Difficile infection develop in a small number of people. Signs and symptoms of severe infection may include abdominal distention, severe lower abdominal pain, fever (often greater than 101 degrees) and profuse diarrhea. In rare cases, the bowels can rupture, potentially leading to a body-wide infection (sepsis), organ failure or even death.

Anyone who develops any of these symptoms, especially if severe or life-threatening symptoms, should seek medical care as soon as possible.

C. Difficile Diagnosis

Testing should be considered in patients with current or recent antibiotic use and 3 or more loose stools within 24 hours.  The diagnosis is made by submitting a stool specimen to a laboratory for testing using their collection kit and instructions. The test can only be performed on a liquid stool specimen. If stool is formed do not submit a specimen as the laboratory will not be able to perform the test. Your doctor may also order stool tests to check for other causes of infection at the same time.

C. Difficile Treatment

The most important step in treatment of C. Difficile is to stop the antibiotic that allowed the infection to develop. Usually an oral antibiotic such as Vancomycin or Dificid is used to treat people who are infected with C. Difficile. It is important to take each dose of the antibiotic on time and to finish the entire course of treatment even if your symptoms are improving.  If your symptoms are severe you may need to be treated in the hospital.

C. Difficile Precautions

  • Good handwashing with a bar of soap and warm running water for 30-40  seconds, especially after using the bathroom and before eating or preparing food. Special attention should be paid to the fingernails, between the fingers and the wrists. The dominant thumb is the most missed finger in hand washing. Dry hands with a single use towel. Hand sanitizers are not effective against C. Difficile. Patients and family members are encouraged to remind healthcare provider to wash their hands as well. Family members also need to wash hands frequently, especially if they are a caregiver of the infected person.
  • If possible use a separate toilet from others in the home and wipe down surfaces with a bleach solution or bleach wipes after each use, wearing disposable gloves.
  • Use a clean washcloth and towel with every shower. No Loofahs or bath sponges – these should be thrown away. No tub baths, swimming pools or hot tubs.
  • Laundry – handle soiled linens as little as possible. Heavily soiled linens and clothing should be laundered separately and not with other clothing or linens, using hot water and chlorine bleach if possible and laundry soap.
  • Clean all hard surfaces and frequently touched surfaces such as sinks, floors, tub/showers, toilets, doorknobs, phones, light switch plates, shower doors, computer keyboards, kitchen countertops, refrigerator and oven handles with bleach.
  • Avoid use of unnecessary antibiotics.  Antibiotics are sometimes prescribed for viral illnesses unnecessarily. If you do need an antibiotic, ask your doctor to prescribe one that has a narrow range that you take for the shortest time possible.

C. Difficile Recurrence

C. Difficile recurrence is defined as resolution of symptoms during treatment followed by a reappearance of diarrhea and other symptoms within 90 days after treatment is completed. Most recurrences occur within one to two weeks after discontinuing antibiotic therapy. If your diarrhea comes back after treatment, let your doctor or nurse know. It may be necessary to treat you with a longer course of a previously prescribed antibiotic or a different antibiotic. If no response to multiple courses of antibiotics referral to an Infectious Disease doctor for consideration of a fecal transplant may be necessary. Fecal transplant involves transplanting feces (bowel movement) donated from a healthy person into your intestine. Contact your doctor or nurse if symptoms persist or recur.

When can I return to work after being diagnosed with C. Difficile?

You may return to work after your diarrhea has stopped. Healthcare workers should wait 24 to 48 hours to return to work after diarrhea has stopped.

joomla template
© 2018 Summit Gastroenterology
110 NE Saint Luke's Blvd., Suite 530  •  Lee’s Summit, Missouri 64086  •  816-554-3838